The United States Food and Drug Administration has issued a warning on powdered caffeine products that companies market directly to consumers. The powder is often sold in bulk and is nearly 100 percent pure caffeine. It’s a very serious concern: Even a small amount of the stimulant can cause a lethal overdose.
In May, a healthy 18-year-old high school senior died of cardiac arrhythmia following a seizure after he overdosed on the substance. Logan Stiner’s autopsy revealed that he had more than 70 micrograms of caffeine per milliliter of his blood. Following this tragic death, the Ohio teen’s mother reported that she found several bags of caffeine powder in their house.
A single teaspoon of caffeine powder is equal to drinking approximately 25 cups of coffee. That’s why the FDA wants parents especially to be aware of the risk these products pose to teenagers and young adults, particularly in the wake of Stiner’s death, as well as other deaths and hospitalizations being investigated in connection to other caffeine-heavy products.
Kids can easily purchase caffeine powder on websites that sell vitamins and supplements. It’s an unregulated product, so health officials warn that consumers cannot know the exact dose of caffeine they are consuming even if they measure the powder carefully. In recent years, federal and state officials have increased their efforts to regulate caffeine-based products because of potential health risks. Just last year, the FDA began an investigation into 13 deaths and 33 hospitalizations that were associated with the caffeine-based 5 Hour Energy products.
Other products with high caffeine levels include AuroShot, an inhalable caffeine, and Four Loko, an alcohol drink spiked with caffeine. These two products have been banned in several states, as well as reformulated under pressure from the FDA.
Symptoms of caffeine toxicity include rapid and erratic heartbeat, seizures, vomiting, diarrhea, and disorientation.